New campaign aims to reduce Rx name confusion

December 11, 2006

Ortho-McNeil Neurologics (OMN) has launched a campaign to warn pharmacists about prescribing and dispensing errors. The campaign centers around two OMN drugs, topiramate (Topamax) and galantamine (Razadyne and Razadyne ER).

Ortho-McNeil Neurologics (OMN) has launched a campaign to warn pharmacists about prescribing and dispensing errors. The campaign centers around two OMN drugs, topiramate (Topamax) and galantamine (Razadyne and Razadyne ER).

The situation is a bit of déjà vu for OMN. Galantamine, a drug for Alzheimer's disease, was originally given the brand name Reminyl and marketed by Janssen. However, in more than one instance, it was confused with the diabetes drug glimepiride (Amaryl, Sanofi-Aventis). The two names were similar enough to be easily confused, and compounding the problem was the fact that both products were available in 4-mg strength.

Mistakenly dispensing one for the other could have serious consequences, and that's what happened in 2005. Several patients who were not diabetic received glimepiride instead of galantamine. Some experienced severe hypoglycemia; two died. OMN then changed the brand names of its galantamine products to Razadyne and Razadyne ER.

In addition, the immediate-release and extended-release galantamine products have been improperly prescribed and dispensed. Razadyne is immediate-release and should be dosed twice daily; Razadyne ER is extended-release and should be dosed once daily. Errors in prescribing and dispensing these products have resulted in both under-and overdosing of the drug.

It has been frustrating for OMN to solve one patient safety issue only to have two more crop up with the same drug, acknowledged an OMN spokesperson. However, OMN said, the most important thing is patient safety, and the company sent letters to pharmacists and healthcare providers alerting them to the problems. OMN has also created a Web site, "Rx for Safety" ( http://www.rxforsafety.com/) with information about errors for patients, pharmacists, and prescribers.

OMN's topiramate (Topamax), an anticonvulsant for seizures and migraine prevention, has been confused with Toprol XL (a formulation of the beta-blocker metoprolol, marketed by AstraZeneca). In the fall of 2005, the Food & Drug Administration and ISMP received reports of several mix-ups with the drugs and warned prescribers and pharmacists. OMN and AstraZeneca also sent letters to healthcare professionals about the potential for confusion and errors. Again, similarity in name and strength, along with close proximity on pharmacy shelves, seem to have been the biggest reasons for the errors.

Information about the name confusion has been added to the "Rx for Safety" Web site. OMN has also pinpointed the causes for dispensing errors with topiramate and galantamine and devised step-by-step methods for preventing the errors.

Suggested steps for reducing prescription errors

Ortho-McNeil Neurologics (OMN) has come up with the following suggestions for reducing errors with topiramate (Topamax):

OMN has devised a separate set of suggestions for galantamine (Razadyne and Razadyne ER):

THE AUTHOR is a clinical writer based in the Seattle area.